Tylenol (generically known as acetaminophen) is a common staple in many American household medicine cabinets. It is a widely used over-the-counter (OTC) pain reliever and fever reducer. Johnson and Johnson, the pharmaceutical manufacturer, is the maker. It has been used by millions of individuals spanning a time period of decades.
While most people consider OTC drugs to be relatively harmless and low in risk factors such as side effects or complications, acetaminophen can cause serious implications such as liver failure, especially if used incorrectly. It is important to understand the potential risk for liver failure when using acetaminophen (which is also used in other drugs besides Tylenol) and how combining other drugs with Tylenol can increase that risk.
If harmed, talk to Tylenol lawyers about your legal options to recover compensation from the drug manufacturer or another party.
Liver Damage and Acetaminophen
In 2011, the United States Food and Drug Administration (FDA) issued a warning about the risk of liver damage linked to acetaminophen. The FDA urged drug manufacturers not to create combination products that contain more than 325 mg of acetaminophen. In 2014, it urged physicians not to prescribe combination drugs with more than 325 mg of acetaminophen. The FDA also reported that as of March 2014, all drug manufacturers stopped marketing drugs with more than 325 mg of the medication.
The FDA also required black box warnings (the most serious of all drug warnings) to be added to all prescription drugs containing acetaminophen. However, the FDA did not require manufacturers to add a black box warning to packaging for over-the-counter medications like Tylenol. But many Tylenol users take more than the recommended dosage and often combine Tylenol with other drugs.
Percocet is an example of a prescription drug that contains acetaminophen. Some use Tylenol in conjunction with prescription pain relievers like this. The combination of two or more drugs containing acetaminophen can cause an overdose. Severe liver damage is often associated with such overdoses and can result in hospitalization and death.
The FDA has issued guidance that recommends Tylenol users follow packaging directions for dosage and consult their pharmacists and/or physicians prior to combining Tylenol use with any prescription medications.
How might acetaminophen cause liver damage?
When the liver metabolizes acetaminophen, it breaks down into NAPQI. NAPQI mixes with glutathione (a compound in the liver) for healthy breakdown. When an overdose occurs, it is typically because too much NAPQI is present or too little glutathione is produced. When Tylenol users take more than the recommended dosage or mix with other drugs containing acetaminophen, too much NAPQI can be introduced to the system.
Acute liver failure can be fatal, may require a liver transplant or can require lengthy hospital stays. An antidote is available for the toxicity that causes failure but must be used in the hours after ingestion. If you believe you’ve ingested too much acetaminophen, seek medical attention immediately. If you suffered liver damage due to use, our attorneys can help you file a claim against the manufacturer or another party for damages.
Our Lawyers Can Help You File a Lawsuit
A number of lawsuits have been filed against Johnson and Johnson for liver damage linked to use of this drug. But other parties might be liable for an overdose of this drug and the complications like liver damage that might result. This could include a physician who errs in prescribing a drug containing acetaminophen. A pharmacy might be liable for damages if it dispenses an incorrect dosage of medication. Talk to an attorney about liability and filing a lawsuit to recover damages.
Seek Legal Help from our Lawyers at Gacovino, Lake & Associates
The lawyers at Gacovino, Lake & Associates can help file your claim and advocate for compensation for your damages. Call us today at 800-550-0000 for a free case review with our lawyers.